Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Charleston, WV

July 10, 2017Athens County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2017, 4:45 PM EDT for Athens County, Perry County, Ohio. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 4:45 PM EDT (20:45 UTC)
Expired
Jul 10, 2017, 5:45 PM EDT
In force
60 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Athens County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:13 PM EDTTSTM WND DMGHemlock, OHMULTIPLE TREES FALLEN OR UPROOTED IN SOUTHERN PERRY CO.... VICINITY OF HEMLOCK IN PARTICULAR. TIME ESTIMATED VIA RADAR.
Jul 10, 5:15 PM EDTHAIL 1.75New Straitsville, OHMULTIPLE REPORTS OF SEVERE HAIL... MARBLE TO GOLF BALL SIZED... MAINLY PING PONG BALL SIZED. ENOUGH TO SHOVEL INTO PILES.
Jul 10, 5:40 PM EDTHAIL 14 Sw Glouster, OHCOCORAHS REPORT OF ONE INCH HAIL THAT LASTER FOR FIVE MINUTES.
Jul 10, 5:50 PM EDTTSTM WND DMG2 W Trimble, OHMULTIPLE HOMES WITH ROOF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS51 KRLX 102045
SVRRLX
OHC009-127-102145-
/O.NEW.KRLX.SV.W.0072.170710T2045Z-170710T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
445 PM EDT MON JUL 10 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Perry County in southeastern Ohio...
  Northwestern Athens County in southeastern Ohio...

* Until 545 PM EDT

* At 444 PM EDT, a severe thunderstorm was located over Hide-A-Way
  Hills, or 8 miles north of Logan, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. This storm is also exhibiting radar 
           based rotation.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nelsonville, New Lexington, Shawnee, Junction City, New
  Straitsville, Corning, Buchtel, Murray City, Hemlock and Rendville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3972 8203 3939 8215 3945 8229 3947 8228
      3947 8217 3955 8216 3956 8226 3959 8226
      3960 8238 3974 8236 3974 8240 3976 8240
TIME...MOT...LOC 2044Z 290DEG 25KT 3965 8245 

HAIL...1.00IN
WIND...60MPH
 
$$

26
1 follow-up statement
330 
WWUS51 KRLX 102109
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
509 PM EDT MON JUL 10 2017

OHC009-127-102145-
/O.CON.KRLX.SV.W.0072.000000T0000Z-170710T2145Z/
Perry OH-Athens OH-
509 PM EDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN PERRY AND NORTHWESTERN ATHENS COUNTIES...

At 508 PM EDT, a severe thunderstorm was located over Shawnee, moving
east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. This storm is also exhibiting radar based 
         rotation.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Nelsonville, New Lexington, Shawnee, New Straitsville, Corning,
Buchtel, Murray City, Hemlock and Rendville.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3972 8203 3939 8215 3945 8229 3947 8228
      3947 8217 3955 8216 3956 8226 3959 8226
      3960 8238 3965 8237 3966 8228 3973 8219
TIME...MOT...LOC 2108Z 290DEG 25KT 3959 8224 

HAIL...1.50IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:41 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 10, 3:41 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
341 PM EDT Mon Jul 10 2017

.SYNOPSIS...
Weather remains unsettled due to a series of short waves and
frontal boundary across the region. Very warm mid week with a cold
front in the vicinity late in the week into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...

Last of the showers and thunderstorms will continue to move east
across the northeast portion of WV this afternoon and exit the
area late this afternoon. A frontal boundary north of the area
will drop southward overnight and stall over the CWA on Tuesday.
SPC has the northern half of the CWA in a marginal risk. With
plenty of low level moisture in place and the expected short
wave trof to move along that boundary, expect scattered showers
thunderstorms to develop in the daytime heating. Shear will be
weak and any organized development will be brief with some hail
and possibly some damaging wind gusts. Temps will stay on the
warm side tonight and tomorrow. Some areas in the lowlands may
top out in the low 90s by tomorrow afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 340 PM Monday...

As upper level ridging builds to our south, upper flow is
expected to remain zonal. Lobes of energy advecting eastward in
the mean zonal flow will enhance chances for showers and storms,
primarily across central/northern counties through the short
term. Additionally, afternoon temperatures will climb into the
90s for most locations with 80s in the mountains. Increased
moisture will combine with warm temperatures to produce heat
index values in the mid to upper 90s across the lowlands.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 340 PM Monday...

Still eyeing a cold front that will approach the area by late
week. Current model guidance doesn't have the front crossing
until Friday, which would allow sufficient moisture return and
heating such that thunderstorms will be likely. It's difficult
to assess the magnitude of potential strong/severe storm threat
owing to lower-than-average model agreement and confidence.
Additionally, the phasing of wind dynamics and moisture may or
may not be favorable to support more robust convection. Still
expecting an unsettled pattern through the period with
additional thunder chances into at least the back half of the
weekend.

Temperatures will be slightly cooler than mid week owing to
increased cloud cover and periods of showers and storms.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

A short wave over NE WW will continue to move east and exit the
region late this afternoon and early this evening. Brief
periods of MVFR conditions in cigs and vsbys in showers will
exit as well. VFR conditions will prevail through the early
morning hours on Tuesday. Increase in clouds will occur as a
frontal boundary drifts southward and stalls over the region on
Tuesday. Expect shwrs/tstms to develop along that boundary
during the afternoon hours on Tuesday with daytime heating.
Possible MVFR/IFR conditions in those shwrs/tstms. Expect winds
to generally be out of the SSW this evening and turning to the
SW 5-10kts on Tuesday with higher gusts 15-20kts in
shwrs/tstms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms
development on Tuesday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and thunderstorms into
midweek.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/DTC
NEAR TERM...JS
SHORT TERM...DTC
LONG TERM...DTC
AVIATION...JS
Hazardous weather outlook, Jul 10, 3:21 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EDT Mon Jul 10 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
321 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:51 PM EDTSevere Thunderstorm WarningRLXPerry54 min
Jul 10, 5:22 PM EDTSpecial Weather StatementRLXMorgan68 min
Jul 10, 5:32 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington58 min
Jul 10, 5:49 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton56 min
Jul 10, 5:50 PM EDTFlash Flood WarningRLXAthens, Morgan, Perry3 hr
Jul 10, 5:58 PM EDTSpecial Weather StatementRLXWashington62 min
Jul 10, 6:03 PM EDTTornado WarningRLXAthens, Washington27 min
Jul 10, 6:10 PM EDTTornado WarningRLXAthens, Meigs35 min
Jul 10, 6:25 PM EDTSevere Thunderstorm WarningRLXWashington28 min
Jul 10, 6:28 PM EDTSevere Thunderstorm WarningRLXWashington32 min
Jul 10, 6:29 PM EDTTornado WarningRLXAthens, Meigs, Washington31 min
Jul 10, 7:05 PM EDTSpecial Weather StatementRLXPerry25 min
Jul 10, 7:14 PM EDTSpecial Weather StatementRLXMeigs61 min
Jul 10, 7:30 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs47 min
Jul 10, 7:39 PM EDTTornado WarningRLXMeigs36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.